New Mexico, 2012

Drought in New Mexico, September 1 to 30, 2012

September 1 to 30, 2012 · NWS ABQ · 25 events in 25 counties and zones

Drought conditions were unchanged across New Mexico during the month of September. Much of the state received below average precipitation for the month.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Drought conditions were unchanged across New Mexico during the month of September.

Much of the state received below average precipitation for the month. Areas in portions of western and north central New Mexico received spotty near, to above normal precipitation. Northeast New Mexico saw values ranging from 40-70% of normal and southeast areas 60-80% of normal. As for central portions of the state, the Rio Grande Valley saw values ranging from 20-60% of normal. There were some locations across the state that did manage to make it 10-20% above normal for the month, including locations in the Sangre de Cristo mountains, east central plains and spotty areas in the Rio Grande and Upper Tularosa Valleys.

Severe drought (D2) continued across much of the northern two-thirds of New Mexico. D2 conditions were present in the northwest corner of the state including the Northwest Plateau and the Chuska Mountains as well as in both the Santa Fe and Albuquerque Metro areas and across the eastern plains. Extreme (D3) drought conditions persisted across most of Union, Curry and Roosevelt counties along with portions of Quay and Chaves counties. D3 drought conditions reappeared in the far northwest corner. Exceptional (D4) drought conditions were noted across parts of Curry and Roosevelt counties along the Texas border. Monetary damages will be estimated at the end of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 31, 10:51 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 31, 10:51 PM MST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1151 PM MDT FRI AUG 31 2012

.AVIATION...
06Z TAF CYCLE
VFR CONDITIONS AREA WIDE NEXT 24 HOURS DESPITE A FEW HIGH BASED
SHRA AND TSRA ACROSS ROUGHLY NW QUARTER OF NM AFTER ABOUT 20Z. THESE
WILL FEATURE GUSTY WINDS...POSSIBLY AS HIGH A 30 OR 35 KTS...BUT NOT
MUCH RAIN...AND WILL FORM FIRST ALMOST ENTIRELY ON THE HIGHER
TERRAIN. NO HAZARDS OTHERWISE.

43

&&

.PREV DISCUSSION...217 PM MDT FRI AUG 31 2012...
THE OVERALL WEATHER TREND REMAINS CONSISTENT AND THE SAME WITHIN
THE WEATHER MODELS. GRADUAL MOISTENING FROM WEST TO EAST THROUGH
MONDAY. THIS MEANS A GRADUAL UPTICK IN CONVECTION INITIALLY
FAVORING AREAS ALONG THE CONTINENTAL DIVIDE WESTWARD BUT THEN
TRANSITIONING EASTWARD. BOTTOMLINE...IT WILL BE A FAIRLY SLOW
PROCESS AS THE UPPER HIGH NEEDS TO WEAKEN SOME THUS REDUCING THE
SUBSIDENCE INVERSION ALOFT AND PWATS WITHIN THE ATMOSPHERIC COLUMN
NEED TO RISE. THIS WILL HAPPEN BUT DUE TO THE LACK OF ANY
SIGNIFICANT CHANGE TRIGGER...THE PROCESS WILL BE SLOW. MASSAGED
POPS/SKY/WX VERY SLIGHTLY BUT NO DISTINCT CHANGES NEEDED. ALSO
USED PERSISTENCE IN THE TEMP GRIDS...AGAIN...VERY LITTLE OVERALL
CHANGE. SOME GRADUAL WARMING EXPECTED.

DIDNT TOUCH THE EXTENDED GRIDS BUT PATTERN STILL LOOKS SOLID THERE
TOO. UPPER RIDGE FLATTENS SOME AS A TROUGH DIGS INTO NORTHERN AND
CENTRAL PORTIONS OF THE COUNTRY BY MIDWEEK. A BACK DOOR COLD FRONT
ATTACHED TO THIS TROUGH WILL MOST LIKELY BRING AN UPTICK AND FOCUS
FOR SHOWERS AND THUNDERSTORMS ACROSS THE EAST. SUSPECT MOISTURE
WOULD PUSH WESTWARD DURING THIS PERIOD. MODELS HAVE BEEN SHOWING
THIS FOR THE PAST FEW DAYS. ONLY CAVEAT IS THAT THE ECMWF HAS BEEN
INDICATING A WEAKER COLD FRONT THE PAST COUPLE OF RUNS.
THUS...THERE ARE DISTINCT DIFFERENCES IN THE PRECIPITATION FIELDS
FOR MIDWEEK BETWEEN THE GFS/ECMWF. AGAIN...DUE TO THE TIME OF
YEAR...SORT OF LIKE THE GFS APPROACH SINCE COLD FRONTS ORIGINATING
FROM CANADA SHOULD BE GETTING BEEFIER.

50

.FIRE WEATHER...
A SLOW-EVOLVING BUT GRADUAL INCREASE IN LOW AND MID LEVEL MOISTURE
INTO WESTERN AND NORTHERN NEW MEXICO WILL BE THE TREND THROUGH THIS
EXTENDED WEEKEND EVEN AS HIGH PRESSURE ALOFT OVER THE STATE REMAINS
NEARLY STATIONARY THROUGH LABOR DAY.

AFTER THIS EVENING/S ISOLATED SHOWERS/THUNDERSTORMS IN NORTHWEST NM
DISSIPATE...EXPECT MUCH OF THE CLOUD COVER TO ALSO DIMINISH
OVERNIGHT WITH POOR TO FAIR RH RECOVERY IN THE EASTERN PLAINS AND
GOOD TO EXCELLENT RH RECOVERY IN THE NORTHERN MOUNTAINS.

WARMER THAN NORMAL TEMPERATURES ARE EXPECTED TO PERSIST STATEWIDE
THROUGH LABOR DAY WITH THE EASTERN PLAINS BEING 6 TO 12 DEGREES
WARMER THAN NORMAL.

MOST OF WESTERN AND NORTHERN NM WILL HAVE SLIGHTLY INCREASED CHANCES
FOR SHOWERS AND THUNDERSTORMS FROM SUNDAY THRU LABOR DAY...WITH THE
MOUNTAIN REGIONS BEING FAVORED AREAS. MOST LOWER ELEVATIONS WILL
REMAIN DRY AND UNSEASONABLY WARM.

THE WARMER THAN NORMAL TEMPERATURE REGIME MIGHT BE INTERRUPTED IN
THE FAR NORTHEAST ON WEDNESDAY WITH THE ARRIVAL OF A BACK DOOR
FRONTAL BOUNDARY. THE MODELS DIFFER BEYOND WEDNESDAY AS TO HOW MUCH
LOW LEVEL MOISTURE MIGHT BE PUSHED FURTHER SOUTH AND WEST INTO NEW
MEXICO AND ALLOW FOR BETTER SHOWER/STORM CHANCES FOR LATER NEXT
WEEK.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 31, 4:40 AM MST, 19 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
540 AM MDT FRI AUG 31 2012

NMZ501>540-011145-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
539 AM MDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WEDNESDAY AFTERNOON AND EVENING...THE POTENTIAL EXISTS FOR SEVERE
THUNDERSTORMS ALONG AND EAST OF THE SANGRE DE CRISTO MOUNTAINS. IN
ADDITION...MONSOON MOISTURE IS FORECAST TO INCREASE OVER THE STATE
WEDNESDAY. THUNDERSTORMS AREAWIDE WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN THAT COULD CAUSE MINOR FLOODING PROBLEMS...OR EVEN
FLASH FLOODING BELOW RECENTLY BURNED FORESTS.

THURSDAY AFTERNOON AND EVENING...STRONG TO SEVERE THUNDERSTORMS
WILL AGAIN BE POSSIBLE AS AN UPPER LEVEL TROUGH CROSSES EASTERN
NEW MEXICO IN NORTHWEST FLOW ALOFT. THE SEVERE THUNDERSTORM THREAT
WILL COVER LOCATIONS EAST OF THE CENTRAL MOUNTAIN CHAIN TO THE
TEXAS AND OKLAHOMA BORDERS. IN ADDITION...MONSOON MOISTURE WILL
REMAIN OVER THE STATE THURSDAY...CONTINUING THE POTENTIAL FOR
MINOR FLOODING IN GENERAL AND FLASH FLOODING BELOW BURN SCARS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EAST OF THE SANGRE DE CRISTO
MOUNTAINS WEDNESDAY AFTERNOON AND EVENING...THEN EAST OF THE
CENTRAL MOUNTAIN CHAIN THURSDAY AFTERNOON AND EVENING.

44

Event by event

25 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Other Federal Agency

Drought, Chuska Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Other Federal Agency

Drought, West Central Plateau

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Other Federal Agency

Drought, Santa Fe Metro Area

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Other Federal Agency

Drought, Albuquerque Metro Area

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Albuquerque Metro Area forecast zone
Reported by
Other Federal Agency

Drought, Sandia/Manzano Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Other Federal Agency

Drought, Estancia Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Other Federal Agency

Drought, Central Highlands

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, South Central Highlands

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, Upper Tularosa Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Other Federal Agency

Drought, South Central Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Other Federal Agency

Drought, Raton Ridge/Johnson Mesa

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Other Federal Agency

Drought, Far Northeast Highlands

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Other Federal Agency

Drought, Northeast Highlands

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Other Federal Agency

Drought, Union County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Union County forecast zone
Reported by
Other Federal Agency

Drought, Harding County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Other Federal Agency

Drought, Eastern San Miguel County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Other Federal Agency

Drought, Guadalupe County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Other Federal Agency

Drought, Quay County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Other Federal Agency

Drought, Curry County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Other Federal Agency

Drought, Roosevelt County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Other Federal Agency

Drought, De Baca County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Other Federal Agency

Drought, Chaves County Plains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Other Federal Agency

Drought, Eastern Lincoln County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Other Federal Agency

Drought, Southwest Chaves County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Other Federal Agency

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407456, 407457, 407459, 407460, 407463, 407464, 407465, 407467, 407470, 407472, 407473, 407474, 407475, 407476, 407477, 407479, 407480, 407481, 407483, 407484, 407485, 407486, 407487, 407489, 407490.